Nebraska, 2017

Flash Flooding and Hail in Nebraska, August 15 to 16, 2017

August 15 to 16, 2017 · NWS LBF · 14 events in 4 counties and zones

A slow moving frontal boundary initiated thunderstorms across the central Nebraska Sandhills during the late morning hours of August 15th. As thunderstorms moved into the eastern Sandhills that afternoon, golf ball sized hail and rainfall over 4 inches was reported in portions of central Nebraska and the eastern Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving frontal boundary initiated thunderstorms across the central Nebraska Sandhills during the late morning hours of August 15th. As thunderstorms moved into the eastern Sandhills that afternoon, golf ball sized hail and rainfall over 4 inches was reported in portions of central Nebraska and the eastern Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 9:01 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 15, 9:01 AM CST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

.SYNOPSIS...
Issued at 344 AM CDT Tue Aug 15 2017

H5 analysis from earlier this evening had a low amplitude ridge
across the central CONUS. West of this feature, a closed low was
located over western Alberta, with a trough extending sw of this
feature into northern Nevada. Overnight, a lead disturbance
continues to track across southern South Dakota and northern
Nebraska and has led to showers and thunderstorms. Some of these
were producing heavy rain, especially across north eastern
portions of the forecast area. Current radar imagery, has a meso
vort over southern Brown county with a second over eastern Todd
county in South Dakota. Under mostly cloudy skies, 3 AM CDT
readings were generally in the middle 60s to lower 70s.

&&

.UPDATE...
Issued at 952 AM CDT Tue Aug 15 2017

A check on the HRRR which has been performing quite well since
Saturday suggests heavy rain and flooding are quite possible this
afternoon through Wednesday morning. Heavy rain...1 to 2 inches
fell across ncntl Neb last night. WPC suggests a good portion of
the forecast area could experience some level of flooding over the
next 24 hours. The Flash Flood Watch has been expanded.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Tue Aug 15 2017

Precipitation chances over the next 24 hours is the main forecast
concern. For today: With good agreement between the HRRR and
WARW, precipitation is expected to move out of the forecast area
by mid morning with limited clearing expected to develop by this
afternoon. By this afternoon, a surface boundary will become
established from north central Nebraska south into southwestern
Nebraska. Along and east of this boundary, SB CAPES of 3000 to
4500 J/KG are noted at 21z this afternoon, with little or no cap
present by this time. Am expecting convection to develop sometime
after 4 PM CDT INVOF of the surface boundary. Wind shear along the
boundary is meager at this point and on the order of 15 to 25 KTS
this afternoon. With K indexes along the boundary in excess of 45
this afternoon, and high PWATS, heavy rain will be a concern this
afternoon and evening. The inherited forecast has a flash flood
watch for Custer county and this still looks viable, given the
degree of moisture and forecast model qpf's tonight. Showers and
thunderstorms will continue well after dark tonight as a decent
low level jet develops from northern Kansas into central Nebraska.
Will continue with thunderstorm chances overnight with the
highest pops in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CDT Tue Aug 15 2017

After a stout H5 shortwave passes through Nebraska on Wednesday and
a more subtle shortwave on Thursday, the flow aloft wobbles between
zonal and northwesterly. The main surface features include a fropa
early Wednesday morning, a fairly weak cool front passage on Friday,
and a Black Hills low and associated trough Sunday into Monday.

The best widespread precip chances over the next week appear to be
Wednesday due to residual moisture in the mid levels and sufficient
lift in the low levels. The shortwave late Thursday will be fairly
quick moving, and soundings indicate limited moisture below 700mb.
However, a 25kt LLJ will provide some convergence, and elevated CAPE
will support convective activity to keep at least chc PoP mention.
Soundings suggest too much dry air below 700mb on Friday to support
measureable rainfall. The sfc low and trough over the weekend point
toward diurnally-driven convection with abundant CAPE in the
evenings and a 35+kt LLJ at night. Early indications for solar
eclipse totality early Monday afternoon are dry across western
Nebraska.

Temperatures will be near to slightly below normal through Friday
due to periodic precip chances and predominantly northwest flow in
the low levels. H85 temps struggle to reach 20C during the period.
Over the weekend, H85 flow turns southerly, allowing appreciable
WAA. Forecast highs generally split the guidance, resulting in upper
80s to lower 90s for much of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Aug 15 2017

For the KLBF terminal: Expect mainly cloudy skies over the next 24
hours with broken high clouds expected through mid afternoon. Some
low clouds are possible through 15z with ceilings around 2000 FT
AGL. The threat for thunderstorms will increase after 23z this
afternoon with the threat continuing through 08z Wednesday. There
will be a threat for hail along with heavy rain. Visibilities may
be down as far as 4sm with any areas of heavy rain. For the KVTN
terminal, expect broken mid and high clouds today with ceilings
ranging from 7000 to 15000 FT AGL. The threat for thunderstorms
will increase after 21z this afternoon and will continue through
10z Wednesday. The main threat for storms will be from 23z to 03z
Wednesday with visibilities down to 4sm in heavy rain and small
hail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 9:01 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-161515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1001 AM CDT Tue Aug 15 2017 /901 AM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Severe storms are possible this afternoon and tonight across a
large portion of western and north central Nebraska. The main
area of concern is south of a line from Hyannis, to Ainsworth to
Spencer. Heavy rain, large hail and damaging winds will be the
main severe threats.

The threat for flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past week are at
greatest risk for flash flooding. See the Flash Flood Watch for
details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 7:30 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 AM CDT TUE AUG 15 2017

NEZ028-029-151430-
Wheeler NE-Garfield NE-
830 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to near Burwell. Movement was
northeast at 20 mph.

Through 930 am...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Burwell, Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Buffalo Flats, Deverre and Gables.

This includes Highway 281 between mile markers 132 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9898 4175 9917 4207 9901 4203 9838
      4174 9835
TIME...MOT...LOC 1329Z 211DEG 19KT 4172 9867 4175 9912

CDC
Special weather statement, Aug 15, 10:12 AM CST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
1112 AM CDT TUE AUG 15 2017

NEZ010-028-151715-
Holt NE-Garfield NE-
1112 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 1111 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Amelia to 11 miles north of
Calamus Reservoir State Recreation Area. Movement was northeast at 20
mph.

Through 1230 pm...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Chambers, Amelia, Sunfish Lake and Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4226 9868 4191 9890 4197 9922 4231 9917
TIME...MOT...LOC 1611Z 213DEG 17KT 4200 9899 4202 9919

CDC

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
August 15, 10:55 AM CST
Where
Garfield County, 20.45 mi NNE of Burwell
Measured
1.5 in hail
Reported by
Public
Coordinates
42.070, -99.050

Hail, Holt

When
August 15, 10:55 AM CST
Where
Holt County, 7.82 mi SW of Swan Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.100, -99.140

Hail, Lincoln

When
August 15, 11:05 AM CST
Where
Lincoln County, 2.95 mi WSW of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.830

Thunderstorm Wind, Lincoln

When
August 15, 11:05 AM CST
Where
Lincoln County, 2.95 mi WSW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -100.830

Thunderstorm wind gusts estimated at 60 MPH were reported at Bailey Railyard.

Hail, Lincoln

When
August 15, 11:16 AM CST
Where
Lincoln County, 2.08 mi SW of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.810

Hail, Holt

When
August 15, 11:35 AM CST
Where
Holt County, 4.15 mi N of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -99.020

Hail, Custer

When
August 15, 11:48 AM CST
Where
Custer County, 1.38 mi N of Gates
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -99.630

Flash Flood, Custer

When
August 15, 7:15 PM CST
Where
Custer County, 4.22 mi SE of Anselmo to 3.97 mi SE of Anselmo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.578, -99.811

Highway 2 closed northwest of Anselmo due to water across the roadway.

Flash Flood, Custer

When
August 15, 9:00 PM CST to 11:45 PM CST
Where
Custer County, 0.52 mi E of Anselmo to 0.31 mi ESE of Anselmo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.620, -99.860

Streets flooded in Anselmo and ditches full of water along highway 2.

Flash Flood, Custer

When
August 15, 9:00 PM CST
Where
Custer County, 0.69 mi N of Sargent to 0.9 mi NNW of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.640, -99.370

Custer county emergency management reports numerous flooded streets in Sargent.

Flash Flood, Custer

When
August 16, 6:30 AM CST
Where
Custer County, 2.08 mi SE of Anselmo to 2.87 mi SE of Anselmo
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.600, -99.840

Water covering approximately 1000 Feet of county road 812.

Flash Flood, Custer

When
August 16, 7:20 AM CST
Where
Custer County, 10.77 mi W of Merna to 11.16 mi W of Merna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.478, -99.978

Water over highway 92 10 miles west of Merna.

Flash Flood, Custer

When
August 16, 7:20 AM CST
Where
Custer County, 5.28 mi SE of Anselmo to 5.21 mi SE of Anselmo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.562, -99.803

Water reported over highway 2, 5 miles northwest of Merna.

Flash Flood, Custer

When
August 16, 7:20 AM CST
Where
Custer County, 0.51 mi NE of Sargent to 0.33 mi NNE of Sargent
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.635, -99.363

Water reported over highway 183 approximately 1 mile south of Sargent.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719773, 719781, 719779, 719786, 719780, 719782, 719785, 719789, 719784, 719790, 720021, 720022, 720023, 720024.